All of us generally pop a paracetamol or an ibuprofen to treat high temperature and moderate discomfort, including body aches, headaches, backaches and pain during periods. We are aware that both these over-the-counter medicines can be consumed after every four-six hours to ease pain and control fevers. Internally, both work similarly by blocking the production of prostaglandins and COX enzymes in the body that are associated with pain, fever and inflammation (1).
So what is the difference between the two drugs?
- Both belong to different classes of painkillers and are metabolized in different organs of the body. The primary difference lies in the fact that while ibuprofen possesses anti-inflammatory effects, paracetamol does not. This is why the former is more effective in treating arthritis and swelling caused by strains and sprains.
- Ibuprofen is primarily metabolized in the kidneys, while paracetamol is processed in the liver.
- While paracetamol is still permissible to be consumed on an empty stomach, taking ibuprofen without food is a strict no-no since it can irritate the stomach lining and could even be the cause of bleeding or the formation of ulcers (2).
- Paracetamol is classified as just an over-the-counter painkiller, while ibuprofen falls under the category of non-steroidal anti-inflammatories (NSAIDs)
Things to remember before use
- Whichever drug you opt for will depend on your symptoms, type of pain, medical history and other medications you may be on. Follow your doctor’s advice on which of these medicines will give you the best possible relief.
- Both drugs should be avoided if you discover that you are allergic to them.
- Both provide short-term pain relief, so it is never a good idea to exceed the prescribed dosage. It is prudent to inform your doctor if the pain or fever persists, especially after three days.
- Excessive consumption of either of the medicines can have adverse effects on the body.
- Although both drugs can safely be mixed with alcohol, it is always a good idea to refrain from drinking when under any form of medication (3).
- Do not be tempted to double dose even if the pain or other symptoms are really bad.
- Both drugs have side effects, mostly if consumed without consultation with a reputed doctor.
One of the market leaders in the pharmaceutical industry in India, Anzen Exports, is renowned for manufacturing top quality Active Pharmaceutical Ingredients, herbal extracts, nutraceutical ingredients as well as cosmetic ingredients. A vertically integrated business and a skilled team have spearheaded this flourishing company to deliver these high-quality products at affordable price points. Anzen Exports also offers Ibuprofen and Paracetamol under their varied product list. The entire product range is trusted by customers and patients across the country as well as on a global platform.
This organisation’s success is also attributed to its innovative services supported by its strong R&D capabilities, a multi-cultural workforce, and a vast network of group companies spread all over the world.
For more details, connect with the team today. Visit anzen.co.in
Anzen Export’s blog posts have been written with the information gathered from approved medical journals and websites online. Our research and technical team strives to provide relevant information through such articles. To be best informed, we advise consulting a doctor about an ingredient or medicine prior to taking it.
- Griffiths, J.Can you take paracetamol and ibuprofen together? [online] The Sun. Available at: https://www.thesun.co.uk/fabulous/3524291/can-you-take-paracetamol-and-ibuprofen-together/#:~:text=What%20is%20the%20difference%20between,ease%20pain%20and%20control%20fevers
- Pain management (acute) – children. [online] Betterhealth.vic.gov.au. Available at: https://www.betterhealth.vic.gov.au/health/conditionsandtreatments/acute-pain-management-children
- Can I take paracetamol and ibuprofen together? [online] nhs.uk. Available at: https://www.nhs.uk/common-health-questions/medicines/can-i-take-paracetamol-and-ibuprofen-together/